Tennessee, 2016

Flood and Damaging Winds in Tennessee, August 3, 2016

August 3, 2016 · NWS OHX · 3 events in 2 counties and zones

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 3. A few storms became strong and produced minor wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 3. A few storms became strong and produced minor wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 3, 11:58 AM CST, 57 minutes earlier.

Area forecast discussion, Aug 3, 11:58 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1258 PM CDT WED AUG 3 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

No significant changes needed to this morning's forecast package.
Will only make a few minor tweaks to very short term temps and dew
points. Still don't expect TOO many storms this afternoon but most
of what does develop will probably be across the west half of the
mid state. In fact, a few showers and a thunderstorm were already
creeping southeastward across the Tennessee River at 1630Z.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and storms moving into western middle TN and
through western KY early this afternoon will drift southeastward
next few hours...so added VCTS to KCKV. Only isolated TSRA
elsewhere across the region this afternoon and evening. Had
noticeable fog this morning and kept brief mention of light fog
again for a few hours near sunrise Thursday. Could cause a moment
or two of MVFR.  Isolated to scattered storms are possible early
Thursday as weak upper disturbance drops toward the region from
the northwest. Included VCTS at KCKV in the morning but left out
of KBNA/KCSV forecasts for now.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........49
Hazardous weather outlook, Aug 3, 8:10 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
910 AM CDT WED AUG 3 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-041415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
910 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 12:51 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
151 PM CDT WED AUG 3 2016

TNZ058-093>095-031930-
LEWIS TN-WAYNE TN-LAWRENCE TN-GILES TN-
151 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...NORTHWESTERN GILES...
WAYNE AND SOUTHERN LEWIS COUNTIES UNTIL 230 PM CDT...

AT 151 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF HOHENWALD TO 6 MILES EAST
OF OLIVE HILL. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAWRENCEBURG...PULASKI...WAYNESBORO...LORETTO...COLLINWOOD...
SUMMERTOWN...ST. JOSEPH...ETHRIDGE...LYNNVILLE...GOODSPRING...
WESTPOINT...HENRYVILLE...LUTTS...IRON CITY AND LEOMA.

LAT...LON 3502 8796 3530 8799 3554 8749 3552 8733
      3544 8729 3538 8697 3514 8708 3502 8737
TIME...MOT...LOC 1851Z 300DEG 32KT 3548 8750 3527 8792

LV

The radar

The Ft Campbell radar (KHPX), 24 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 3, 12:55 PM CST
Where
Montgomery County, Clarksville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.530, -87.350

WKRN-TV reported one tree was blown down in Clarksville.

Thunderstorm Wind, Davidson

When
August 3, 2:40 PM CST
Where
Davidson County, 0.14 mi NNE of Tulip Grove
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.202, -86.599

A small tree was blown down onto the front porch of a home on Belgium Drive at Belgium Court in Hermitage.

Flood, Davidson

When
August 3, 3:15 PM CST to 3:45 PM CST
Where
Davidson County, 1.15 mi NW of Oglesby to 0.72 mi SW of Oglesby
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.060, -86.746

Social media reports and photos indicated street flooding on several roads in Brentwood including Edmondson Pike. No road closures or stalled vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656742, 656743, 656746.